Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 88, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Sep 28, 2004, 11:32 AM EDT for Rockingham County, City of Harrisonburg, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 28, 2004, 11:32 AM EDT (15:32 UTC)
- Expired
- Sep 28, 2004, 5:30 PM EDT
- In force
- 6 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
The radar
The Sterling radar (KLWX), 132 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 3.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 386 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 11:05 AM EDT, 27 minutes earlier.
Area forecast discussion, Sep 28, 11:05 AM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1105 AM EDT TUE SEP 28 2004 .SHORT TERM (THIS AFTERNOON)... ...FLOOD WATCH CONTINUES FOR AREAS ALONG AND WEST OF THE BLUE RIDGE THROUGH THIS EVENING... ...TORNADO WATCH FOR LOWER SOUTHERN MD COUNTIES AND A PORTION OF N-CNTRL VA TIL 5PM EDT... ITS BUSY. MAIN FOCUS TODAY IS OUR TROPICAL SYSTEM OF THE WEEK...JEANNE. AT 14Z JEANNES CIRCULATION REMNANT CENTER WAS IS LOCATED MIDWAY BETWEEN GREENSBORO AND HICKORY NC. ITS BEGINNING TO TAKE A MORE EASTERLY BEND FROM ITS CURRENT NE TRACK. IN THE AREA WELL TO THE NORTH AND WEST OF THE SYSTEM...ABUNDANT MOISTURE AND COPIUS RAINFALL IS FALLING WEST OF THE BLUE RIDGE IN A DECENT DEFORMATION ZN RESULTING FROM THE INTERACTION OF JEANNE AND A FRONTAL ZONE. BECAUSE OF CONCERNS OVER HOW MUCH RAIN HAS ALREADY FALLEN...HAVE BUMPED UP QPF VALUES IN THE FFA AREA FROM PREVS PACKAGE. CONSULT LATEST FLOOD WATCH PRODUCT FOR DETAILS. TRACK OF JEANNE APPEARS TO BE TAKING IT ACROSS THE SOUTHEAST PORTION OF OUR CWA. WHIILE THIS TRACK WOULD BRING DECENT HELICITY PROFILES ACROSS THAT AREA...AVAILABLE INSTABILITY IS QUESTIONABLE. A DRY SLOT ON WV IMGRY IS PUNCHING N ACROSS CNTRL VA AND WILL CLIP OUR SERN ZNS. IF THAT REGION CAN BREAK OUT FOR A FEW HRS THERE IS A THREAT OF ISOLATED TORNADOES. THIS HAS PROMPTED SPC TO ISSUE A TORNADO WATCH FOR THIS AFTERNOON ACROSS SERN MD...THAT IS IN THE PROCESS OF BEING ISSUED AT 1500Z. FOR LATE THIS AFTERNOON AND TONIGHT...AS JEANNE CROSSES THE BAY... WINDS WILL INCREASE ON THE BACK SIDE WINDS OVER TURN SHORT TERM FOCUS IS OBVIOUSLY ON THE REMNANTS OF TROPICAL CYCLONE JEANNE...THE CENTER OF WHICH IS MOVING INTO THE SOUTHERN PORTION OF NC AT 06Z. A COPIOUS AMOUNT OF TROPICAL MOISTURE IS ALREADY STREAMING NORTHWARD INTO THE CWA...WITH AREAS OF LIGHT TO MODERATE RAINFALL FALLING AT 06Z. && .AVIATION...CONTINUED POOR IFR/LOCALIZED LIFR CONDITIONS AT ALL OF THE TAF SITES. WINDS AT DCA-IAD-BWI-MTN SHOULD KEEP A NE OR E COMPONENT THROUGH ABOUT 22Z THEN VEER TO A MORE NORTHERLY DIRECTION BY 00Z. LTO DETERIORATE AS THE MORNING PROGRESSES...AS RAIN FROM JEANNE MOVES NORTH. CONDITIONS WILL IMPROVE THIS EVENING AS JEANNE AND ASSOCIATED PRECIP SHIELD PULLS AWAY. && .MARINE...SCA WINDS WILL COMMENCE LATE THIS AFTERNOON AFTER JEANNE PASSES EAST OF THE WATERS. && .HYDROLOGY...STILL ASSESSING THE LATEST RVFPOT GUIDANCE THAT CAME IN WITHIN THE LAST HOUR...BUT THERE APPEARS TO BE A MINOR TO MODERATE THREAT OF FLOODING ONCE ALL OF THE RAINFALL FLOWS INTO THE MAIN STEM RIVERS. WILL CONTINUE TO MONITOR THIS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...FLOOD WATCH UNTIL 1000 PM EDT MDZ002>004. VA...FLOOD WATCH UNTIL 1000 PM EDT VAZ027-028-030-031-040>042-051. WV...FLOOD WATCH UNTIL 1000 PM EDT WVZ048>053-055. .MARINE...SCA ALL ZONES. && SHORT TERM/AVIATION...SMZ MARINE/LONG TERM/WATCHES...HTS WARNINGS...DRM
Hazardous weather outlook, Sep 28, 4:50 AM EDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 450 AM EDT TUE SEP 28 2004 MDZ002>004-VAZ021-025>031-036>042-050-051-WVZ048>055-281449- ALBEMARLE VA-ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA- CULPEPER VA-FAUQUIER VA-FREDERICK VA-FREDERICK MD-GRANT WV-GREENE VA- HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV-LOUDOUN VA-MADISON VA- MINERAL WV-MORGAN WV-NELSON VA-ORANGE VA-PAGE VA-PENDLETON WV- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-WARREN VA-WASHINGTON MD- 450 AM EDT TUE SEP 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... HEAVY RAINFALL IS EXPECTED TODAY AS THE REMNANTS OF JEANNE MOVE NORTHEAST OVER SOUTHERN VIRGINIA. RAINFALL AMOUNTS OF TWO TO THREE INCHES WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE ALONG AND WEST OF THE BLUE RIDGE. A FLOOD WATCH IS IN EFFECT FOR THIS AREA THROUGH 8 PM. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED AT THIS TIME...BUT RAINFALL REPORTS WILL BE APPRECIATED. DCZ001-MDZ005>007-009>011-013-014-016>018-VAZ052>057-281449- ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-CALVERT MD- CARROLL MD-CHARLES MD-DISTRICT OF COLUMBIA DC-FAIRFAX VA-HARFORD MD- HOWARD MD-KING GEORGE VA-MONTGOMERY MD-NORTHERN BALTIMORE MD- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA- 450 AM EDT TUE SEP 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... THE REMNANTS OF TROPICAL DEPRESSION JEANNE WILL CONTINUE TO BRING RAIN AND SCATTERED THUNDERSTORMS TO THE AREA TODAY. SOME OF THE STORMS ALONG AND EAST OF A SPOTSYLVANIA TO ANNE ARUNDEL LINE WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND ISOLATED TORNADOES. SHOULD SEVERE WEATHER OCCUR...THE MOST LIKELY TIMES WILL BE BETWEEN 11 AM AND 7 PM. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 11:18 AM EDT | Flash Flood Warning | LWX | Augusta, Highland, Nelson, City of Staunton, City of Waynesboro | 6 hr |
| Sep 28, 11:51 AM EDT | Flash Flood Warning | LWX | Page, Shenandoah, Warren | 6 hr |
| Sep 28, 12:05 PM EDT | Flash Flood Warning | LWX | Clarke, Frederick, City of Winchester | 6 hr |
| Sep 28, 12:21 PM EDT | Flash Flood Warning | LWX | Loudoun | 4 hr |
| Sep 28, 2:37 PM EDT | Special Marine Warning | LWX | 83 min | |
| Sep 28, 2:37 PM EDT | Special Marine Warning | LWX | 83 min | |
| Sep 28, 3:06 PM EDT | Flash Flood Warning | LWX | Greene, Madison, Rappahannock | 3 hr |
| Sep 28, 3:06 PM EDT | Flash Flood Warning | LWX | Greene, Madison, Rappahannock | 4 hr |
| Sep 28, 3:19 PM EDT | Special Marine Warning | LWX | 116 min | |
| Sep 28, 3:22 PM EDT | Flash Flood Warning | LWX | Fauquier, Prince William, City of Manassas, City of Manassas Park | 3 hr |
| Sep 28, 3:59 PM EDT | Special Marine Warning | LWX | 46 min | |
| Sep 28, 4:08 PM EDT | Flash Flood Warning | LWX | Loudoun | 4 hr |
| Sep 28, 5:07 PM EDT | Flash Flood Warning | LWX | Fairfax, City of Fairfax | 4 hr |
| Sep 28, 5:11 PM EDT | Special Marine Warning | LWX | 94 min | |
| Sep 28, 5:16 PM EDT | Flash Flood Warning | LWX | Augusta, City of Staunton, City of Waynesboro | 4 hr |
| Sep 28, 5:30 PM EDT | Flash Flood Warning | LWX | Rockingham, City of Harrisonburg | 3 hr |
| Sep 28, 5:45 PM EDT | Flash Flood Warning | LWX | Page, Shenandoah, Warren | 3 hr |
| Sep 28, 5:55 PM EDT | Flash Flood Warning | LWX | Clarke, Frederick, City of Winchester | 3 hr |
| Sep 28, 5:56 PM EDT | Flash Flood Warning | LWX | Greene, Madison, Rappahannock | 3 hr |
| Sep 28, 6:07 PM EDT | Flash Flood Warning | LWX | Fauquier, Prince William, City of Manassas, City of Manassas Park | 3 hr |
| Sep 28, 1:59 PM EDT | Flash Flood Warning | LWX | Frederick, Washington | 4 hr |
| Sep 28, 2:28 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore | 47 min |
| Sep 28, 4:27 PM EDT | Flash Flood Warning | LWX | Baltimore, Carroll, Howard, City of Baltimore | 6 hr |
| Sep 28, 4:44 PM EDT | Flash Flood Warning | LWX | Harford | 6 hr |
| Sep 28, 5:54 PM EDT | Flash Flood Warning | LWX | Frederick, Washington | 3 hr |
| Sep 28, 6:26 PM EDT | Flash Flood Warning | LWX | Anne Arundel, Prince George's | 3 hr |
| Sep 28, 10:13 AM EDT | Flash Flood Warning | LWX | Grant, Pendleton | 4 hr |
| Sep 28, 2:30 PM EDT | Flash Flood Warning | LWX | Berkeley, Jefferson, Morgan | 3 hr |
| Sep 28, 2:36 PM EDT | Flash Flood Warning | LWX | Hampshire | 3 hr |
| Sep 28, 5:34 PM EDT | Flash Flood Warning | LWX | Berkeley, Jefferson, Morgan | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.